Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 1998, 7:29 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 1998, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 28, 1998, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Jefferson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:45 PM CDT | Hail 0.75 | Big Spgs, KS | |
| Jun 28, 8:00 PM CDT | Hail 2 | Lecompton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7536 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 18.3
- Supercell composite
- 82.8
The text
As transmitted, in the capitals the NWS used until 2016.
304 WUUS1 KTOP 290029 RRA SVRTOP KSC045-087-290115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 729 PM CDT SUN JUN 28 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS SOUTHERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS * UNTIL 815 PM CDT * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF LAWRENCE NEAR BIG SPRINGS... MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... STULL PERRY WILLIAMSTOWN LAWRENCE THIS STORM HAS A HISTORY OF VERY LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:54 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 28, 3:54 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN JUN 28 1998
...WHERE RAINS WILL FOCUS OVERNIGHT AND AGAIN MONDAY NIGHT AND
EXTENT OF HEAT ADVISORY ON MONDAY ARE MAIN CONCERNS ALONG WITH
LOCALLY HEAVY RAINS...
SURFACE BOUNDARY EXTENDED FROM NORTHEAST KANSAS INTO OKLAHOMA
PANHANDLE AT 18Z. LATEST ADAP MOISTURE CONVERGENCE FOCUSING ALONG
THIS LINE AT 20Z AND ALSO SHOWING LITTLE IF ANY CAP OVER CWA.
MODELS SHOWING SHORTWAVE EMERGING FROM WRN KS TO HELP PROVIDE
ADDITIONAL LIFT OVER BOUNDARY DURING THE OVERNIGHT HOURS. IMPULSE
THEN WEAKENS AND EXITS AREA BY AROUND 12Z. GIVEN THE LOCAL AMOUNTS
OF RAIN OF 3-6 INCHES OVER THE FAR NORTHERN COUNTIES AND SOME
STREAMS ALREADY ABOVE OR EXPECTED TO CREST NEAR FLOOD STAGE...HAVE
FLASH FLOOD WATCH POSTED FOR THESE AREAS AND EXPANDED SOUTHWARD
GENERALLY TO NEAR INTERSTATE 70 WHERE WOULD EXPECT THUNDERSTORMS TO
DEVELOP OR SPREAD. PRECIPITABLE WATER VALUES AROUND 2 INCHES...DEW
POINTS IN THE MIDDLE TO UPPER 70S AMPLE BREEDING GROUND FOR LOCALLY
HEAVY RAINS. LOWS IN THE LOWER TO MIDDLE 70S WILL BE AFFECTED BY
RAIN COOLED AIR.
FOR LATER PERIODS GOING MORE WITH AVN/ETA SOLUTION IN BRINGING
ANOTHER PIECE OF SHORTWAVE ENERGY EASTWARD MAINLY MONDAY NIGHT.
HOWEVER MODELS WANT TO PUSH FRONTAL BOUNDARY NORTH DURING THE DAY
MONDAY AND NOT SURE WHERE OUTFLOW BOUNDARYS AND FRONT WILL WIND UP
SO COULD SEE SOME CHANCE FOR CONVECTION REDEVLOPING ALONG BOUNDARIES
BY LATE AFTERNOON. TEMPERATURES IN THE LOWER TO MIDDLE 90S WITH
HEAT INDICIES APPROACHING 105 DEGREES WHERE AREAS IN THE LOWER 90S
AND EXCEEDING 105 DEGREES IN THE MIDDLE 90S. THUS HAVE REISSUED A
HEAT ADVISORY FOR EAST CENTRAL INTO NORTH CENTRAL KANSAS FOR
MONDAY. MAY NEED FOR NORTHEAST KANSAS BUT DEPENDS ON BOUNDARY.
DEPENDING ON UPPER FEATURE TO WORK EAST OF AREA AND BOUNDARY TO SLIP
INTO SOUTHERN PORTIONS OF CWA ON TUESDAY. WILL KEEP SOME SLIGHT
CHANCE FOR PRECIPITATION ACROSS AREA BUT THINK BETTER CHANCE FOR
TUESDAY NIGHT INTO WEDNESDAY. TEMPERATURES JUST A TAD COOLER FOR
HIGHS ON TUESDAY.
.TOP...FLASH FLOOD ADVISORY FOR AREAS MAINLY ALONG AND NORTH OF A LAWRENCE
TOPEKA...MANHATTAN TO CONCORDIA LINE TONIGHT.
...HEAT ADVISORY THROUGH MONDAY EAST CENTRAL AND NORTH CENTRAL
AREAS.
FRANTZThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 31 min |
| Jun 28, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 47 min |
| Jun 28, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| Jun 28, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 61 min |
| Jun 28, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| Jun 28, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 64 min |
| Jun 28, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 49 min |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 3 hr |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 3 hr |
| Jun 28, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 37 min |
| Jun 29, 1:26 AM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Washington | 4 hr |
| Jun 29, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha | 29 min |
| Jun 29, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 28 min |
| Jun 29, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 31 min |
| Jun 29, 6:21 PM CDT | Tornado Warning | TOP | Jackson | 29 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 33 min |
| Jun 29, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 48 min |
| Jun 29, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 47 min |
| Jun 29, 6:43 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.